Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
I believe I can help you with your concern
I am so sorry that you experienced these symptoms related to your 3 day use of the Prozac, I can imagine how distressing this must be for you
The "brain pulse" that you described would you consider them like Brain Zaps, here is a link describing it and it is common once you withdraw from an SSRI or SNRI antidepressant
Will they go away?
It would be described as like a small electric shock in your head intermittently
Yes they usually should go away, I am surprised that you got them after using the Prozac for only 3 days and they have still not gone away. It most likely is due to your sensitivity to medications as you described
Could this be considered an overdose?
No, they usually occur after you stop a SSRI antidepressant, like Prozac, all of a sudden and it just shocks the system and takes a while for the system to recover. But you did not cause permanent damage to your brain at all, that I can reassure you of.
Prozac has a long half life, so it stays in your system longer and given your age, you metabolize medications at a slower rate as your get older, so this is most likely why you are still having these adverse symptoms.
They should go away in another 1-2 weeks though
What type of doctor should I see to help me through this?
A Psychiatrist would be the best doctor to see as they see this occurrence more frequently. If you cannot go to a psychiatrist then a Nurse Probationer with Psychiatric Experience or General Practitioner would be suitable as well.
Are there any medications that I should be taking to help this go away or do I just need to give it time?
The Klonopin was a good medication to help as restlessness/anxiety associated with this issue is common, but typically time is the best course of treatment for your body to readjust itself.
This is typically temporary and it will go away
But I still would suggest a consult with a psychiatrist as well to prevent this from happening again and to monitor you more closely
There is also some early research that the Seroquel can help alleviate these brain zaps at a faster pace, but has not been conclusive yet.
Before I quit taking it I had like a flash bulb sensation in my brain and my face and arms were stinging and that is when I realized I was in trouble. It was like the sensation that I burned something out in my brain. I am really struggling with this completely fearful that it won't return to normal. Sorry for all the questions but I am in a panic.
Its okay I completely understand. The symptoms you described initially before you stopped the medication were actually somewhat common, but I think because of your sensitivity to the medication it made it feel worse. Whenever you start an antidepressant things get worse before they get better because your body is adjusting the medication and that can take time and you can have adverse effects, which you felt. But I can promise you that because you only took it for 3 days you did not suffer any permanent or long-term damage from this. Prozac has been used the longest and there are absolutely no reports of long-term damage from short term use in thousands of studies.
So I understand your panic, but I just want to reassure you of this and hopefully put your mind at ease
And by the way you can ask me as many questions as you like, that is why I am here to help you
I read that if you start taking the Prozac again in small doses that it helps the brain zaps go away. Not going to do it just want your opinion. I am going to see my primary care physician again on Monday.
Well what you are describing is called "SSRI discontinuation syndrome" and usually they occur with other antidepressants that are stronger than the Prozac like Effexor for instance, and to help with the withdrawl symptoms medical professionals will prescribe Prozac as it is an easier medication to taper off of and minimize the withdrawal symptoms. I do not recommend that for you because of your established sensitivity to the Prozac
Does that make sense?
Yes it does. Thank you very much for all of your help. I greatly appreciate it. Your reassurance that I don't have permanent brain damage will help me get through this.
Good I am glad that I was able to help you and reassure you tonight. I wish you the very best and I hope these symptoms resolve soon for you. My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime. Before you sign off though, I would very much appreciate if you could rate my performance in helping you so that I can get credit for this question. Thank you very much
Dr Z are you there ?
I am in a terrible mental state. Since I had my prozac experience, I have not been able to sleep on my own without taking seroquel. It is as if my brain is wired for awake only. When I close my eyes to rest, (as if on a timer) I get these brain pulses that jolt me. I am at my wit's end and covinced that I burned out something in the sleep circuit of my brain. no one can give me any answers and I am terrified that this is permanent. The seroquel makes me feel drugged the next day and I can't drive or leave the house ...HELP
.OKMH53016130 My son is very anxious. He gets like